Q:

5/28/2013
Is it customary to give a "small" dose of epinephrine prophylactically at the same time as an allergy shot? The shots are for seasonal grasses, mold, etc. The patient has been getting localized swelling at the injection site several hours after and lasting for several days after the shots. The pt has also begun to develop a cough and "tickling" in the throat several hours after the shot and lasting for several days. The epinephrine is being given concurrently with the shot.

A:

Thank you for your inquiry.

To my knowledge, it is not customary to give a “small dose” of epinephrine prophylactically at the same time an allergy shot is given.

It should be kept in mind that low doses can cause paradoxical effects, resulting in vasodilation and enhanced mediator release from mast cells, thus potentially worsening an anaphylactic event (1-3).

Thank you again for your inquiry and we hope this response is helpful to you.

References:
1) Westfall TC, Westfall DP. Adrenergic agonists and antagonists. In: Brunton LL, Lazo JS, Parker KL, editors. Goodman & Gilman's: The pharmacological basis of therapeutics, 11th ed. New York, New York: McGraw-Hill; 2006; pp. 237-247
2) Simons FER. First-aid treatment of anaphylaxis to food: focus on epinephrine. J Allergy Clin Immunol 2004; 113:837-844.
3) Current Opinion in Allergy and Clinical Immunology Epinephrine and its Use in Anaphylaxis: Current IssuesKeith J. Simons, F. Estelle R. Simons Curr Opin Allergy Clin Immunol 2010; 10(4):354-361.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology